0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Letters   |    
Delirium After Transdermal Scopolamine Patch in Two Children
C.-H. Lin, M.D.; H.-L. Lung, M.D.; S.-T. Li, M.D.; C.-Y. Lin, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2014;26:E01-E02. doi:10.1176/appi.neuropsych.12120411
View Author and Article Information

Dept. of Pediatrics, Hsinchu Mackay Memorial Hospital, Hsinchu City, Taiwan

Correspondence: Dr. Lin; e-mail: &mmhped.lin@gmail.com

Copyright © 2014 by the American Psychiatric Association

Extract

To the Editor: Scopolamine, also known as hyoscine, is a selective muscarinic antagonist. Transdermal scopolamine patch (TDSP) is an effective, safe, and convenient method to deliver the drug to reduce symptoms such as postoperative nausea and vomiting (PONV) and motion sickness.1 TDSP is widely used in adults and most of the adverse effects are mild. Although, its use in children is not approved, off-label use is not uncommon due to its ready availability. We report two cases of delirium in young boys after TDSP use, focusing on the lack of safety warning from the manufacturer and the need for emergency department personnel to be alert to the possibility of drug-related acute psychosis.

Figures in this Article

First Page Preview

View Large
First page PDF preview
Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

Spinks  A;  Wasiak  J:  Scopolamine (hyoscine) for preventing and treating motion sickness.  Cochrane Database Syst Rev 2011; 6:CD002851
[PubMed]
 
Turkel  SB;  Tavaré  CJ:  Delirium in children and adolescents.  J Neuropsychiatry Clin Neurosci 2003; 15:431–435
[CrossRef] | [PubMed]
 
Nachum  Z;  Shupak  A;  Gordon  CR:  Transdermal scopolamine for prevention of motion sickness: clinical pharmacokinetics and therapeutic applications.  Clin Pharmacokinet 2006; 45:543–566
[CrossRef] | [PubMed]
 
Horimoto  Y;  Tomie  H;  Hanzawa  K  et al:  Scopolamine patch reduces postoperative emesis in paediatric patients following strabismus surgery.  Can J Anaesth 1991; 38:441–444
[CrossRef] | [PubMed]
 
Honkavaara  P;  Saarnivaara  L;  Klemola  UM:  Effect of transdermal hyoscine on nausea and vomiting after surgical correction of prominent ears under general anaesthesia.  Br J Anaesth 1995; 74:647–650
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
DSM-5™ Handbook of Differential Diagnosis > Chapter 2.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 27.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 27.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 39.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 39.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
Delirium due to scopolamine patch in a 4-year-old boy. J Formos Med Assoc 2011;110(3):208-11.
Delirium after transdermal scopolamine patch in two children. J Neuropsychiatry Clin Neurosci 2014;26(2):E01-2.